EconPapers    
Economics at your fingertips  
 

Is International Trade Profitable to Oligopolistic Industries?

Simon Anderson, M-P Donsimoni and Jean Gabszewicz

International Economic Review, 1989, vol. 30, issue 4, 725-33

Abstract: The authors examine whether oligopolistic autarkic industries operating in two different countries would gain from the opening of trade. They analyze a wide range of behavioral assumptions (as parameterized by conjectural variations) and a homogeneous products oligopoly for a large class of demand functions. Their findings can be summarized as follows: (1) for any given number of firms in each country's industry, there is always at least one of the two countries where firms make higher profits under autarky than under free trade; and (2) when there are fixed costs and the industry in each country is at its long-run (zero profit) autarkic equilibrium, then all firms in both countries lose from trade. Additional results are derived for the case when the demand sizes of countries can be parameterized in a meaningful way. Copyright 1989 by Economics Department of the University of Pennsylvania and the Osaka University Institute of Social and Economic Research Association.

Date: 1989
References: Add references at CitEc
Citations: View citations in EconPapers (22)

Downloads: (external link)
http://links.jstor.org/sici?sici=0020-6598%2819891 ... O%3B2-1&origin=repec full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

Related works:
Working Paper: Is international trade profitable to oligopolistic industries? (1989)
Working Paper: Is international trade profitable to oligopolistic industries ? (1986)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ier:iecrev:v:30:y:1989:i:4:p:725-33

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0020-6598

Access Statistics for this article

International Economic Review is currently edited by Harold L. Cole

More articles in International Economic Review from Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association 160 McNeil Building, 3718 Locust Walk, Philadelphia, PA 19104-6297. Contact information at EDIRC.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and ().

 
Page updated 2025-03-22
Handle: RePEc:ier:iecrev:v:30:y:1989:i:4:p:725-33